Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 16, 2023, 2:52 AM CST for 22 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Jan 16, 2023, 9:00 AM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2023, 2:52 AM CST (08:52 UTC)
- In effect from
- Jan 16, 2023, 9:00 AM CST
- Expired
- Jan 16, 2023, 10:00 PM CST
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
All 24 counties
Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2936 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WWUS74 KMAF 160852 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 252 AM CST Mon Jan 16 2023 NMZ027-TXZ270-271-162100- /O.CON.KMAF.HW.W.0003.000000T0000Z-230117T0400Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 252 AM CST Mon Jan 16 2023 /152 AM MST Mon Jan 16 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...West winds 40 to 60 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until late this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ028-033-034-TXZ045>048-050>053-059>063-067>070-272>274-277-278- 162100- /O.NEW.KMAF.WI.Y.0005.230116T1500Z-230117T0400Z/ Eddy County Plains-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Van Horn, Pecos, Fort Davis, and Alpine 252 AM CST Mon Jan 16 2023 /152 AM MST Mon Jan 16 2023/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Most of southeast New Mexico, the Permian Basin, Upper Trans Pecos, and Davis Mountains. * WHEN...From early this morning to late this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
289 WWUS74 KMAF 162007 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 207 PM CST Mon Jan 16 2023 NMZ027-TXZ270-271-170400- /O.CON.KMAF.HW.W.0003.000000T0000Z-230117T0400Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 207 PM CST Mon Jan 16 2023 /107 PM MST Mon Jan 16 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...West winds 40 to 60 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 10 PM CST /9 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-033-034-TXZ045>048-050>053-059>063-067>070-272>274-277-278- 170400- /O.CON.KMAF.WI.Y.0005.000000T0000Z-230117T0400Z/ Eddy County Plains-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Van Horn, Pecos, Fort Davis, and Alpine 207 PM CST Mon Jan 16 2023 /107 PM MST Mon Jan 16 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Most of southeast New Mexico, the Permian Basin, Upper Trans Pecos, and Davis Mountains. * WHEN...Until 10 PM CST /9 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 15, 10:28 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Jan 15, 10:28 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1028 PM CST Sun Jan 15 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 147 PM CST Sun Jan 15 2023
WV imagery shows a broad, upper trough moving through the region
this afternoon, accompanied by an abundance of mid/high cloud. KMAF
VWP shows strong southwest flow in the lower levels, which matches
up well with forecast soundings. However, thick mid/high cloud is
playing hob by inhibiting mixing, resulting in much lower winds than
previously expected. Indeed, when sucker holes appear, we're seeing
a concurrent jump in winds. Looking upstream, it appears that
clouds will dominate most of the afternoon. Any mixing that does
take place will diminish after sundown, so we're going to end much
of the current wind advisory at sundown, and just keep it going
invof the Guadalupes/Delawares until 06Z. We'll also keep the
warning for the Davis Mountains going until 06Z as well, as there's
likely high winds at the higher elevations. These winds, and ample
cloud cover, will yield temperatures overnight similar to this
morning's--well-above normal. A few showers may develop in the
Sacramentos, Guadalupes, and extreme wrn Eddy County overnight and
Monday.
Monday, the upper trough will be approaching the MS River Valley,
having pushed a Pac front through here, but a mountain wave
signature will persist over the Guadalupes, and 700mb height
gradients will maintain 60m/200nm or better. A little less cloud
cover is expected, and there for more efficient mixing than this
afternoon. This will maintain high winds in the Guadalupes, and an
advisory may be needed once again on the plains. If winds pan out,
a little BLDU is expected, as well. Despite the Pac front,
afternoon highs should stay well-above normal.
Monday night, winds should finally diminish as gradients slacken and
decoupling commences, but persistent cloud cover will keep overnight
mins above normal once again.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 147 PM CST Sun Jan 15 2023
After all the excitement in the short term, there will be a lull in
winds on Tuesday and zonal flow aloft with ample sky cover will keep
temperatures relatively steady in the 60s and low 70s. The next
upper trough will be making its way across the Desert Southwest
on Tuesday and should generate enough lift to produce a few
showers Tuesday afternoon through Wednesday morning. This system
won't be a rain-maker with limited moisture in the mid-levels and
much drier air at the surface. The higher terrain may be the only
ones who see any rainfall reach the ground, but regardless of how
this system shakes out, any and all precipitation should remain
below 0.10" for the entire event.
Gusty winds will return Wednesday as the trough approaches with high
winds in the mountains in the afternoon, and a High Wind Watch will
likely be needed in upcoming forecast packages. Even the surrounding
Plains and Foothills will be windy, nearing Wind Advisory criteria
nearly everywhere. Given the rain will be dissipating by Wednesday
morning and strong winds will be returning, expect a dusty afternoon
with blowing dust likely reducing visibility. These high winds
will create near-critical fire weather conditions, see the
discussion below for more details. Luckily, cooler temperatures
on Wednesday in the 50s and 60s behind a Pac front should help
moderate some of these concerns.
As the trough moves up and out late Wednesday, we'll begin a slow
warming and drying trend Thursday and Friday in the upper 50s to
mid 60s with clearing skies by the end of the week. The next major
event will be a positively tilted trough that will bring
significantly colder air, along with some precipitation, to our
region this weekend. While models aren't yet in agreement with the
progression and subsequent precipitation with this next system,
it could potentially bring a brief rain/snow mix to the higher
terrain across our western CWA, although any QPF will be light. We
will be watching this upcoming system closely.
&&
.AVIATION...
(06Z TAFS)
Issued at 1025 PM CST Sun Jan 15 2023
Wind will remain westerly today and tonight. Most TAF sites have
lost their gusts but it will gusty again tomorrow before midday.
VFR overall but could see local MVFR vsbys with blowing dust
tomorrow. High Wind Warning remains in effect tonight and tomorrow
for Guadalupe Mountains with severe turbulence possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 70 48 70 / 0 0 0 0
Carlsbad 46 63 47 64 / 0 10 0 20
Dryden 46 76 46 74 / 0 0 0 0
Fort Stockton 48 71 47 71 / 0 0 0 0
Guadalupe Pass 43 53 42 55 / 10 10 10 30
Hobbs 44 64 45 63 / 0 0 0 10
Marfa 37 65 37 64 / 0 0 0 10
Midland Intl Airport 51 69 48 68 / 0 0 0 0
Odessa 51 68 48 68 / 0 0 0 0
Wink 47 68 46 68 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until midnight CST tonight for Eastern Culberson
County-Van Horn and Highway 54 Corridor.
High Wind Warning until midnight CST tonight for Davis Mountains.
NM...High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
of Eddy County.
Wind Advisory until 11 PM MST this evening for Eddy County
Plains.
&&
SHORT TERM...72
LONG TERM....88
AVIATION...72Hazardous weather outlook, Jan 16, 2:28 AM CST, 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 228 AM CST Mon Jan 16 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-170830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 228 AM CST Mon Jan 16 2023 /128 AM MST Mon Jan 16 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through this evening. A High Wind Warning is in effect through this evening for the Davis Mountains. A Wind Advisory is in effect through this evening for much of southeast New Mexico, the Permian Basin, Davis Mountains, Highway 54 corridor, and the Upper Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High winds are possible Wednesday across the Guadalupe, Delaware, and Davis Mountains. Near-critical fire weather conditions are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jan 16, 12:16 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 AM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM NON-TSTM WND GST 4 W WHITES CITY 32.18N 104.44W
01/15/2023 M64 MPH EDDY NM PARK/FOREST SRVC
BATDRAW RAWS.
0952 PM NON-TSTM WND GST 1 ENE PINE SPRINGS 31.89N 104.80W
01/15/2023 M62 MPH CULBERSON TX PARK/FOREST SRVC
AT THE PINERY RAWS.
1240 PM NON-TSTM WND GST 2 SW TATUM 33.24N 103.34W
01/15/2023 M58 MPH LEA NM MESONET
AT THE TATUM MESONET.
&&Nearby
Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.